Michigan, 2024

Damaging Winds in Michigan, August 27, 2024

August 27, 2024 · NWS MQT · 13 events in 2 counties and zones

Building instability ahead of passing cold front produced a bowing line of severe thunderstorms in the early morning of the 27th. Power outages and sporadic tree and power line damage were reported across portions of central Upper Michigan from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Building instability ahead of passing cold front produced a bowing line of severe thunderstorms in the early morning of the 27th. Power outages and sporadic tree and power line damage were reported across portions of central Upper Michigan from the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 26, 11:41 PM CST, 19 minutes earlier. Its key messages:

  • Overnight thunderstorms will continue to pose a severe weather risk. Expect storms to slowly press through Upper Michigan tonight into the morning hours, producing frequent lightning, heavy rain, and the potential for damaging winds.
  • Another round of severe weather will be possible this afternoon. Main risk areas will be south-central and east.
  • Shower and thunderstorms linger Tuesday night and Wednesday, before dry air settles overhead Wednesday night and Thursday.
  • Next opportunity for rain and thunderstorms will be Thursday night into Friday.
  • A cooler Wednesday is expected followed by seasonal conditions temperatures into the weekend.
Area forecast discussion, Aug 26, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
141 AM EDT Tue Aug 27 2024

.KEY MESSAGES...

- Overnight thunderstorms will continue to pose a severe weather
  risk. Expect storms to slowly press through Upper Michigan
  tonight into the morning hours, producing frequent lightning,
  heavy rain, and the potential for damaging winds.

- Another round of severe weather will be possible this
  afternoon. Main risk areas will be south-central and east.

- Shower and thunderstorms linger Tuesday night and Wednesday,
  before dry air settles overhead Wednesday night and Thursday.

- Next opportunity for rain and thunderstorms will be Thursday
  night into Friday.

- A cooler Wednesday is expected followed by seasonal conditions
  temperatures into the weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 105 AM EDT Tue Aug 27 2024

Short term focus is the ongoing convection. Overnight, an MCS moved
into the west with scattered thunderstorms ahead of it moving up the
Keweenaw and over Lake Superior. This has produced considerable
lightning, heavy rain, and has resulted in some severe thunderstorm
warnings. For the remainder of the night and early morning, this
cluster will continue lifting north to northeast while its southern
arm, currently draped across northern Wisconsin, will drift eastward
toward the remainder of the stateline region and the south-central.
Severe potential should wane as the night progresses, but frequent
lightning and heavy rain should still be expected. If storms end up
being severe, damaging winds will be the primary hazard.

This morning, the cluster of storms will continue eastward, exiting
into Ontario and lower Michigan later this morning. Cold front
associated with all this will continue pressing south/southeast over
Lake Superior and into Upper Michigan, resulting in addition shower
and thunderstorm development by afternoon across the forecast area.
Continued instability and 0-6km bulk shear of 30-45kts will again
produce another round of potential strong to severe thunderstorms,
mainly this afternoon, although there is some uncertainty in this
per various CAMS. Main risk area will be across the south-central
and east ahead of the front.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 404 PM EDT Mon Aug 26 2024

Pattern Forecast: Short wave trough will cross the Lake Superior
basin on Wednesday...which will continue to nudge the cold front
farther south while high pressure and northeast boundary layer flow
try and build in from the north.  Warm air will begin to return
Thursday as another decently strong short wave trough crosses the
Prairie provinces/northern Plains.  This trough may end up swinging
northeast and mostly bypass the Great Lakes...but an associated cold
front will cross Wisconsin and Michigan probably late Thursday into
Friday.  Upper level ridging expected to expand out west this
weekend...which means more troughing for the Great Lakes and cooler
temperatures.

Primary Forecast Concerns:

More rain chances with another cold front in the Thursday night/
Friday time frame (locally heavy rainfall possible?): Cold
front associated with next short wave trough will approach Upper
Michigan Thursday evening. Narrow but decent axis of return
flow moisture along the front will result in a line of showers
and maybe some embedded thunderstorms crossing upper Michigan
Thursday night and perhaps lingering into the first part of
Friday over eastern Upper. Could be some decent rainfall given
precipitable water values possibly exceeding 1.75 inches
again... quick hitting nature of the event should keep things
from getting too out of hand but we are in the marginal risk on
the Day 4 Excessive Rainfall Outlook.

Cooler temperatures for this weekend?:  Probably more likely Sunday
with some differences in timing/evolution of short wave trough
passages this weekend.  But highs in the 60s may be in the offing
for the middle day of the Memorial Day weekend (normal highs by then
slipping into the lower-mid 70s).

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 126 AM EDT Tue Aug 27 2024

Conditions already lowering to MVFR and even IFR in showers and
thunderstorms at IWD and CMX. Expect conditions at SAW to lower
to MVFR and IFR conditions by around 07-10Z when the line of
showers and storms moves through there. Could be some brief
gustier winds to 40 kts with the thunderstorms. SAW could see
LIFR conditions develop behind the storms with the onset of a
moist, onshore northerly wind flow. After these storms move
through there could be a brief break in convection through late
morning before more showers and possible storms begin to move in
from the west in the afternoon. IFR conditions at IWD and CMX
will slowly improve to MVFR late this afternoon but IFR
conditions at SAW will probably linger through the afternoon
into the evening hours.

&&

.MARINE...
Issued at 404 PM EDT Mon Aug 26 2024

Cold front crossing Lake Superior tonight will allow for a bit of a
stronger northeasterly pressure gradient to set up for Tuesday.
Winds should increase as a result especially across western/central
portions of the lake where gusts 20-30kts possible.   Winds will
remain brisk out of the northeast on Wednesday as well as high
pressure to the north tries to exert more of an influence.  Small
Craft advisories will be likely in western Lake Superior nearshore
zones Tuesday...and probably all Lake Superior zones Wednesday
(along with dangerous swimming conditions).

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...JTP
LONG TERM...LC
AVIATION...Voss
MARINE...LC
Hazardous weather outlook, Aug 26, 2:32 PM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
Issued by National Weather Service Gaylord MI
432 PM EDT Mon Aug 26 2024

MIZ001>007-009>014-084-085-271100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
432 PM EDT Mon Aug 26 2024 /332 PM CDT Mon Aug 26 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight...mostly likely moving across
Upper Michigan in the 1100pm to 600am time frame.  There is a
marginal to slight risk of severe weather tonight (category 1 to 2
out of 5) with the main threats being damaging winds and possibly
large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. There is a
marginal risk of severe weather (category 1 out of 5).

There is another chance for thunderstorms Thursday night into
Friday morning. Locally heavy downpours will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.

LSZ162-240>251-263>267-271100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
432 PM EDT Mon Aug 26 2024 /332 PM CDT Mon Aug 26 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible this evening and tonight. There is a
marginal to slight risk of severe weather tonight (category 1 to 2
out of 5) with the main threats being damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. There is a
marginal risk of severe weather (category 1 out of 5), with the
main threats being damaging winds and large hail. The timing and
location of the storms is still uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.

LMZ221-248-250-271100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
432 PM EDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this afternoon and tonight. There is a
marginal to slight risk of severe weather tonight (category 1 to
2 out of 5) with the main threats being damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will continue Tuesday. There is a
marginal to slight risk of severe weather (category 1 to 2 out of
5), with the main threats being damaging winds and large hail. The
timing and location of the storms is still uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter using
#906wx.

JPB

In the hours before

Special weather statement, Aug 26, 10:15 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Marquette MI
1215 AM EDT Tue Aug 27 2024

MIZ002>004-084-270445-
Ontonagon MI-Baraga MI-Houghton MI-Southern Houghton MI-
1215 AM EDT Tue Aug 27 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL HOUGHTON...EAST
CENTRAL ONTONAGON AND NORTHWESTERN BARAGA COUNTIES THROUGH 1245 AM
EDT...

At 1215 AM EDT, Doppler radar was tracking a strong thunderstorm near
Nisula, or 19 miles west of Baraga, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nisula, Twin Lakes, Pelkie, Winona, Donken, Bob Lake, Alston, and
Prickett Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4665 8900 4682 8908 4697 8874 4670 8855
TIME...MOT...LOC 0415Z 249DEG 14KT 4677 8891

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

lc
Special weather statement, Aug 26, 11:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Marquette MI
118 AM EDT Tue Aug 27 2024

MIZ004-084-270545-
Baraga MI-Southern Houghton MI-
118 AM EDT Tue Aug 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HOUGHTON AND
SOUTHWESTERN BARAGA COUNTIES THROUGH 145 AM EDT...

At 118 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sidnaw, or 17 miles southwest of Baraga, moving
east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Covington, Echo Lake, and Prickett Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4668 8890 4668 8887 4669 8886 4681 8857
      4653 8844 4656 8883
TIME...MOT...LOC 0518Z 258DEG 14KT 4663 8878

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

lc
Special weather statement, Aug 26, 11:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Marquette MI
139 AM EDT Tue Aug 27 2024

MIZ002-003-270615-
Ontonagon MI-Houghton MI-
139 AM EDT Tue Aug 27 2024

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL HOUGHTON AND
NORTHEASTERN ONTONAGON COUNTIES THROUGH 215 AM EDT...

At 139 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Ontonagon to near Mass
City. Movement was northeast at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ontonagon, Rockland, Mass City, Greenland, Winona, Fourteen Mile
Point, and Donken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4708 8905 4708 8902 4694 8879 4665 8916
      4689 8953
TIME...MOT...LOC 0539Z 235DEG 21KT 4688 8938 4671 8902

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

lc

The radar

The Marquette radar (KMQT), 87 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickinson

When
August 27, 12:00 AM CST to 12:15 AM CST
Where
Dickinson County, 1.19 mi NW of Antoine
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
45.840, -88.090

Multiple power outages reported in Iron Mountain, Crystal Falls and surrounding area. Reports taken from the utility outage map and time of the outages estimated from radar.

Thunderstorm Wind, Dickinson

When
August 27, 12:05 AM CST to 12:15 AM CST
Where
Dickinson County, 1.19 mi NW of Antoine
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
45.840, -88.090

A Facebook post and accompanying pictures showed a few large pine trees downed and snapped at Pine Mountain. Time of the damage was estimated from radar.

Thunderstorm Wind, Dickinson

When
August 27, 12:11 AM CST to 12:20 AM CST
Where
Dickinson County, 0.48 mi E of Antoine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
45.830, -88.060

A county official in Dickinson County reported a power line down on a house in Iron Mountain.

Thunderstorm Wind, Dickinson

When
August 27, 12:11 AM CST to 12:20 AM CST
Where
Dickinson County, 1.46 mi SSW of Antoine
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
45.810, -88.080

A Dickinson County official reported phone lines down, including 911 service in Dickinson County. Time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
August 27, 1:30 AM EST to 1:40 AM EST
Where
Marquette County, 0.84 mi SW of Big Bay
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
46.810, -87.730

Multiple power outages reported north of Halfway Village and in Big Bay as noted on the utility outage map. Time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
August 27, 1:30 AM EST to 1:45 AM EST
Where
Marquette County, 1.59 mi WNW of Austin
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
46.290, -87.480

Multiple power outages reported in and around Gwinn, Sawyer, Republic, Dead River Basin and near the Greenwood Reservoir. Report was from utility outage map and time was estimated from radar.

Thunderstorm Wind, Marquette

When
August 27, 1:30 AM EST to 1:40 AM EST
Where
Marquette County, 1.18 mi SW of Marquette
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
46.540, -87.400

A local media partner reported multiple tree branches down on US-Highway 41 between the Front Street and 7th Street roundabouts. Time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
August 27, 1:30 AM EST to 1:45 AM EST
Where
Marquette County, 1.17 mi NW of Marquette
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
46.560, -87.400

Multiple power outages were reported in and around Marquette as noted on the utility outage map. Time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
August 27, 1:40 AM EST to 1:45 AM EST
Where
Marquette County, 0.48 mi W of Gwinn
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.280, -87.440

NWS employee took a picture of a large branch broken off of neighbor's tree. Branch diameter was 9 to 12 inches in diameter and was alive. Time of the damage was estimated from radar.

Thunderstorm Wind, Marquette

When
August 27, 1:40 AM EST to 1:45 AM EST
Where
Marquette County, 2.39 mi W of Austin
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
46.280, -87.500

Trees observed down on roadway west of Gwinn. Time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
August 27, 1:40 AM EST to 1:50 AM EST
Where
Marquette County, 1.38 mi N of Arnold
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
46.070, -87.480

There was a delayed report from the observer in Arnold that the telephone lines were out. Time of the damage was estimated from radar.

Thunderstorm Wind, Marquette

When
August 27, 1:41 AM EST to 1:50 AM EST
Where
Marquette County, 1.99 mi SW of Marquette
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
46.530, -87.410

A NWS employee estimated wind gusts near 60 mph in Marquette.

Thunderstorm Wind, Marquette

When
August 27, 1:45 AM EST to 1:55 AM EST
Where
Marquette County, 4.78 mi NNE of New Swanzy
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
46.330, -87.530

Facebook message and image showing several large trees downed roughly five miles north of Princeton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210644, 1210643, 1210642, 1210645, 1210636, 1210639, 1210649, 1210653, 1210638, 1210640, 1210655, 1210652, 1210637.